Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Shreveport, LA

November 17, 20045 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Nov 17, 2004, 7:03 PM CST for 5 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 7:03 PM CST (01:03 UTC)
Expired
Nov 17, 2004, 11:00 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Angelina County, TX, Nacogdoches County, TX, Panola County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 180112
FFWSHV
TXC005-347-365-405-419-180500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 PM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
  NACOGDOCHES COUNTY IN EASTERN TEXAS
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS
  SHELBY COUNTY IN EASTERN TEXAS
  PANOLA COUNTY IN NORTHEAST TEXAS

* UNTIL 1100 PM CST

* AT 655 PM CST...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED HEAVY RAIN OVER MUCH OF EAST TEXAS...FROM A 60     
  MILE WIDE BAND OF SHOWERS AND ISOLATED THUNDERSTORMS. THE LEADING  
  EDGE OF THE RAIN EXTENDED FROM NEAR CARTHAGE TO CENTER...SAN       
  AUGUSTINE AND SAM RAYBURN DAM. THE SHOWERS AND THUNDERSTORMS       
  WERE MOVING TO THE NORTHEAST AT 25 MPH.

* THE SHOWERS AND THUNDERSTORM PRODUCING HEAVY RAIN WILL BE OVER...
  MUCH OF NORTHEAST TEXAS OVER THE NEXT FEW HOURS. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
  NACOGDOCHES COUNTY IN EASTERN TEXAS
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS
  SHELBY COUNTY IN EASTERN TEXAS
  PANOLA COUNTY IN NORTHEAST TEXAS
UNTIL 1100 PM CST.

LAT...LON 3134 9486 3104 9444 3116 9408 3168 9403
      3230 9408 3227 9445 3182 9445 3180 9490

$$
2 follow-up statements
000 
WGUS74 KSHV 180219
FFSSHV
TXC005-347-365-405-419-180500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST WED NOV 17 2004

...A FLASH FLOOD WARNING FOR ANGELINA...NACOGDOCHES...SAN AUGUSTINE
AND SHELBY COUNTIES IN EAST TEXAS...AND FOR PANOLA COUNTY IN
NORTHEAST TEXAS WILL REMAIN IN EFFECT UNTIL 1100 PM CST...

AT 815 PM CST...DOPPLER WEATHER RADAR IN SHREVEPORT LOUISIANA...
DETECTED AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...ABOUT 45
MILES WIDE OVER EAST AND NORTHEAST TEXAS. WITHIN THE AREA...MODERATE
TO HEAVY RAINFALL WAS OCCURRING...WITH THE HEAVIER RAINS EXTENDING
FROM NEAR CARTHAGE TO GARY CITY...CHIRENO...AND ZAVALLA. THESE
HEAVIER SHOWERS WERE PRODUCING AMOUNTS FROM NEAR ONE TO TWO INCHES
PER HOUR AND HAVE THE POTENTIAL TO PRODUCE FLOODING OF STREETS...
LOW LYING AND POOR DRAINAGE AREAS.

LAW ENFORCEMENT OFFICIALS HAVE REPORTED WATER OVER FARM TO MARKET
ROADS 324 AND 819 WHICH ARE JUST SOUTHWEST OF THE CITY OF
LUFKIN...AND FARM TO MARKET ROAD 2497 WHICH IS JUST WEST OF BURKE.
OTHER REPORTS OF HIGH WATER STALLING CARS HAVE BEEN REPORTED
IN LUFKIN FROM HEAVY RAIN IN THE CITY...BUT LOCATIONS WERE
INCOMPLETE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. AVOID AREAS WHERE WATER COVERS THE ROADWAY
SINCE THE DEPTH MAY BE TOO GREAT TO CROSS SAFELY.

RAINFALL REPORTS AS OF 800 PM CST IN INCHES...LUFKIN 3.95...
LUFKIN RAWS SITE WHICH IS JUST NORTHWEST OF LUFKIN 2.45...
AND DIBOLL 1.25.

$$

06
000 
WGUS74 KSHV 180454
FFSSHV
TXC005-347-365-405-419-180501-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 PM CST WED NOV 17 2004

...THE FLASH FLOOD WARNING FOR ANGELINA...NACOGDOCHES...SAN
AUGUSTINE AND SHELBY COUNTIES IN EAST TEXAS...AND FOR PANOLA COUNTY
IN NORTHEAST TEXAS WILL EXPIRE AT 1100 PM CST...

AT 1053 PM CST...DOPPLER WEATHER RADAR IN SHREVEPORT
LOUISIANA...DETECTED AN AREA OF SHOWERS...ABOUT 45 MILES WIDE OVER
EAST AND NORTHEAST TEXAS AND INTO WEST AND NORTHWEST LOUISIANA.
WITHIN THE AREA...MODERATE TO HEAVY RAINFALL WAS OCCURRING...
ALONG AND TO THE EAST OF A CARTHAGE TO CENTER...SAN AUGUSTINE...AND
SAM RAYBURN DAM LINE. THE SHOWERS WERE PRODUCING AMOUNTS FROM NEAR
ONE HALF TO NEAR ONE INCH PER HOUR. TO THE REAR OF THE ABOVE
MENTIONED LINE...RAINFALL HAS ENDED OR DROPPED OFF SIGNIFICANTLY...
DECREASING THE CHANCE OF FLASH FLOODING.

EARLIER AT 815 PM CST...LAW ENFORCEMENT OFFICIALS IN NACOGDOCHES
COUNTY REPORTED THAT STATE ROAD 7 HAD FLOODED 5 MILES SOUTHWEST OF
NACOGDOCHES...FARM TO MARKET 225 HAD FLOODED ABOUT 1
MILE WEST OF NACOGDOCHES...AND COUNTY ROADS GRAVEL RIDGE AND 302
HAD WASHED OUT.

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 2:30 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 17, 2:30 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST WED NOV 17 2004

.DISCUSSION...
WIDESPREAD RAIN EVENT SHAPING UP FOR THE ENTIRE REGION TONIGHT AS OUR
MUCH TALKED ABOUT STORM SYSTEM OUT WEST IS FINALLY STARING TO MOVE AND
FILL TOWARDS THE LOWER/MID MISS VALLEY. RAINFALL AMOUNTS HAVE MOSTLY
BEEN LIGHT TODAY WITH NO GAUGES OVER ONE HALF INCH THROUGH THIS AFTERNOON.
RAINFALL AMOUNTS SHOULD INCREASE ALONG AND SOUTH OF THE I-20 CORRIDOR OF
NE TX TNGT AS LINEAR LINE OF CONVECTION APPROACHES FROM CENTRAL TX. THIS
LINE IN ASSOCIATION WITH A SFC TROUGH WITH LOW PRESSURE FROM DEEP S TX
TO NEAR CLL. WARM FRONT ACROSS SE TX HAS MOVED JUST A LITTLE FURTHER N
THIS AFTN...INCREASING THE THREAT OF STRONG TO SEVERE CONVECTION ACROSS
DEEP EAST TEXAS TONIGHT. A FEW ROTATING STORMS HAVE BEEN OBSERVED ACROSS
SE TX THIS MORNING/AFTN AS LOW LEVEL SHEAR IS MAXIMIZED ALONG AND JUST
NORTH OF THE WARM FRONTAL BOUNDARY. WILL LEAVE SEVERE OUT OF THE ZONES
FOR TONIGHT AS STORMS HAVE WEAKENED RAPIDLY JUST 30 MILES NORTH OF THE
WARM FRONT THIS AFTN. PROFILES BECOMING INCREASINGLY SATURATED AS THE
CONVECTION MOVES NORTH SHOULD HELP NEGATE ANY SEVERE CONVECTION TNGT
WITH THE WARM FRONT EXPECTED TO REMAIN SOUTH OF THE REGION.

RAIN ENDS FROM WEST TO EAST EARLY ON THURSDAY THUS HAVE WORDED POPS
MORNING AND AFTERNOON FOR THU. KEPT SLIGHT CHANCE POPS IN FOR THU NIGHT
INTO FRIDAY WITH THE ETA A LITTLE FASTER IN SUGGESTING SOME ISENTROPIC
LIFT SETTING UP LATE FRIDAY AND FRIDAY NIGHT. GFS A LITTLE SLOWER TO
PICK UP ON THIS BUT FINALLY GETS INTO THE GAME LATE FRIDAY INTO SAT
WITH INCREASING SW FLOW ALOFT. WENT WITH HIGH END CHANCE POPS FOR SAT
BUT THIS MAY NEED TO BE INCREASED AS TIMING ISSUES BECOME RESOLVED.

LONGWAVE TROUGH DIGS INTO THE SW BY LATE WEEKEND INTO THE FIRST OF
NEXT WEEK WITH THE TROUGH TRYING TO CUTOFF. TIMING OF DISTURBANCES
IN THE SW FLOW WILL RESULT IN PERIODS OF RAIN THROUGH MUCH OF NEXT
WEEK. TIMING THESE IS A LOST CAUSE THIS FAR OUT THUS...HAVE KEPT
CHANCE POPS GOING PRETTY MUCH ALL AREAS THROUGH DAY 7.  OH WELL...IT
HASNT RAINED IN A WHILE.

PRELIMS TO FOLLOW...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  69  56  72 / 100  70  20  20
MLU  56  67  57  72 / 100  80  20  20
DEQ  53  65  53  68 / 100  70  20  20
TXK  57  67  56  72 / 100  70  20  20
ELD  56  67  57  70 / 100  80  20  20
TYR  58  71  57  72 / 100  40  20  20
GGG  58  70  56  72 / 100  40  20  20
LFK  60  73  58  73 / 100  70  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Nov 17, 12:00 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED NOV 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
UPPER LEVEL LOW PRESSURE OVER WEST TEXAS WILL TAP MOISTURE FROM THE
GULF...AND SPREAD PLENTY OF RAIN AND ISOLATED THUNDERSTORMS FROM
WEST TO EAST ACROSS THE FOUR STATE AREA TONIGHT. RAINFALL MAY BE
LOCALLY UP TO TWO INCHES...ESPECIALLY ACROSS DEEP EAST TEXAS AND
ACROSS THE LOWER TOLEDO BEND COUNTRY OF WEST CENTRAL LOUISIANA...
BUT FLOODING PROBLEMS ARE NOT ANTICIPATED. THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. THEREFORE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL END FROM WEST TO
EAST DURING THURSDAY. HOWEVER...UNSETTLED WEATHER WILL CONTINUE
THROUGH THE UPCOMING WEEKEND...AND INTO NEXT WEEK AS THE REGION WILL
REMAIN IN A RATHER WET PATTERN. ANY THUNDERSTORMS ACTIVITY THIS
WEEKEND INTO NEXT WEEK IS NOT EXPECTED TO BECOME SEVERE AT THIS
TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED TO BE NEEDED THIS AFTERNOON OR TONIGHT.

13

In the hours before

Special weather statement, Nov 17, 6:45 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 PM CST WED NOV 17 2004

TXZ124-125-136-137-149-150-152-153-165>167-180145-
ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-RUSK-SABINE TX-SAN AUGUSTINE-
SHELBY-SMITH-UPSHUR-WOOD-
640 PM CST WED NOV 17 2004

AT 640 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED AN
AREA OF SHOWERS...ABOUT 25 MILES WIDE...THAT COVERED MOST OF
NORTHEAST TEXAS...MOVING TO THE NORTHEAST AT 25 MPH. HEAVY RAINFALL
ASSOCIATED WITH THE SHOWERS WERE PRODUCING RAINFALL AMOUNTS OF NEAR
ONE TO NEAR TWO INCHES PER HOUR. LUFKIN TEXAS HAD RECORDED 2.37
INCHES BETWEEN 500 PM AND 630 PM...WITH A TOTAL FOR TODAY
OF 3.46 INCHES. ADDITIONAL RAINFALL AMOUNTS WILL OCCUR
OVERNIGHT THAT MAY CAUSE FLOODING...BUT NO REPORTS
OTHER THAN DITCHES AND DRAINAGES SYSTEMS FILLING TO NEAR THE
TOP HAVE BEEN RECEIVED SO FAR.

THE HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN LOW LYING AND
POOR DRAINAGE AREAS AND MAY AFFECT SMALL CREEKS AND STREAMS.
MOTORISTS SHOULD BE ALERT FOR WATER ON ROADWAYS.

06

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.